NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jan 11, 3:21 PM EST, 4 hours 13 minutes earlier.
Area forecast discussion, Jan 11, 3:21 PM EST, 4 hours 13 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
321 PM EST Sat Jan 11 2020
.SYNOPSIS...
A strong, spring-like front will move across the area tonight,
bringing showers, a few thunderstorms, and gusty winds. The
front stalls out to our south Sunday, then begins to return
north as a warm front on Monday. Thus, while Sunday should be
dry, rain returns Monday. Temperatures will remain much above
normal for the next several days.
&&
.NEAR TERM /THROUGH SUNDAY NIGHT/...
As of 300 PM EST Saturday...
A spring-like cold front accompanied by a strong low-level jet
and negatively tilted upper trough will sweep across the region
this evening and overnight. A squall line or QLCS is destined to
accompany the front. Looking to the west, this QLCS has been in
place all day across KY-TN-AL and moving eastward, now moving
through middle and eastern TN. Instability is limited with
MUCAPES about 1-3 hundred J/KG, but the shear is very robust,
showing 80+ knots off the 00z GFS for the 0-6km bulk shear. SPC
has decided to increase the convective risk from marginal to
slight for areas along and east of the Blue Ridge for this
evening, with the main concern being damaging winds. Daytime
heating and moist Gulf air has pushed CAPES to potentially
higher values than earlier expected, in essence enough with the
strong shear and LLJ to increase the chance for severe. HIRES
short term models simulated radar suggest that the convective
line will reach BLF-LWB in the 03Z-05Z range, ROA/BCB around
05Z-06Z, and LYH-DAN in the 06Z-07Z time frame. This is a tad
later than earlier expected, which could counteract the
increased CAPE and shear.
Meanwhile, abundant clouds and moisture streaming into the
region on strong southerly flow has kept light rain and drizzle
in the area much of the day along and east of the Blue Ridge
with low clouds and fog as well. PWATS were still less than 1
inch on the morning sounding, but are progged to reach near 1.7
by this evening. However, with the fast movement of the squall
line and limited duration in any one spot, not expecting
flooding problems, even though this is 4-5 standard deviations
above normal.
Wind Advisory will remain in place as is. Not expanding any
further eastward or southward in concert with neighboring
offices. While winds may briefly reach high wind criteria as the
squall line moves through this evening and overnight, this can
be handled with short-fused severe warnings or SPSs.
Once the line of showers/isolated thunderstorms exits the area
going into early Sunday morning, rain showers will end fairly
quickly and clouds will begin to decrease into the daytime as
the front moves to our south before stalling on Sunday.
There will be some cold air advection arriving into the mountains by
12z Sunday as 8h temps sink to +2 to +4C, still unseasonably
warm for early January! Winds will stay mixed out of the west,
so not seeing too much fall in temps late tonight, with upper
40s in the mountains to mid to upper 50s east as warmer air
lingers longer here.
Blacksburg has already recorded a record high temperature today
(Saturday) with the potential for several record high minimums
to be set today as well.
&&
.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
As of 210 PM EST Saturday...
An upper level ridge over the western Atlantic will help keep the
region warm and wet through the period. Southerly flow around this
ridge will have Saturday night's front stalling over the Carolinas
Sunday then pushes it northward Sunday night. A weak reflection
tracking on the boundary will bring rain to Southside Virginia and
the piedmont of northwest North Carolina Sunday night. Rainfall
amounts of a quarter of an inch are possible. Model displaying this
precipitation as convection which, in concert with a dry shallow
wedge, will keep rain from advancing eastward to the Blue Ridge
despite a persistent easterly flow. This shallow wedge will keep the
rest of the area dry. Temperatures Sunday night will be closer to
daytime highs for this time of year...in the 40s.
There will be a brief break in the rain Monday as the reflection
drifts off shore. Temperatures are expected to be around 20F warmer
than normal with highs ranging from to upper 50s to mid 60s.
Showers return to the area Monday night as a wave of low pressure
tracks along the boundary. Best areal coverage of showers will be
along and south of highway 460. Rainfall amounts will range from a
tenth of an inch along the Highway 460 corridor to half of an inch
along the VA/NC border overnight. Rain may enhance part of the wedge
to the north of 460, but erode it to the south. This may result in a
large range of temperatures across the area with lows in the lower
40s north and mid to upper 50s south.
The wave of low pressure will exit the region by Tuesday afternoon
and push the boundary south again over the Carolinas Tuesday night.
Behind this wave, flow becomes western reducing the chances for
measurable rainfall. However, low clouds and patchy fog may hang
around until a front clears the region Wednesday. Meanwhile, the
upper level ridge will also sink to the south toward southern
Florida and the Bahamas. Flow will become zonal, allowing the
weather pattern to change into to something other than low clouds,
fog and rain. Tuesday's temperatures will again run warmer than
normal with highs from the upper 50s to mid 60s.
Since rain is expected through the period, creeks, streams, and
rivers will continue to fill. However, with breaks in the rain
during each afternoon, most waterways should remain below their
banks. If problems do arise, it would be towards the end of the
period (Tuesday or Tuesday night). For now, any hydro concerns are
low, but we will keep monitoring the situation.
&&
.LONG TERM /WEDNESDAY THROUGH FRIDAY/...
As of 230 PM EST Saturday...
With the blocking ridge moving to the south, a cold front will
approach the region Wednesday and pass over the area late Wednesday
night into Thursday. While remaining in the warm sector Wednesday,
temperatures will warm into the 60s. Behind the front, windy
conditions are expected Thursday along with cooler temperatures.
Highs Thursday will range from the mid to upper 40s across the
mountains to mid to upper 50s east of the Blue Ridge into the
piedmont.
A strong area of high pressure will wedge south across the region
Friday. Temperatures will return to near normal levels. A warm front
is expected to move over this wedge of cooler air Friday night which
could introduce a wintry mix by Saturday morning. For now, we will
keep p-type as rain/snow over the mountains and rain east of the
Blue Ridge. We will fine tune this forecast through the up-and-
coming week.
Saturday looks interesting and may be a repeat of today's and
tonight's weather. An upper level trough over the upper Mississippi
becomes negative-tilted with a surface low moving over the Ohio
Valley. A line of convection will then move across the region
Saturday afternoon/evening, follow by a strong cold front. Strong
southerly winds are expected ahead of the front. Strong and gusty
northwest winds are likely behind the front Saturday night into
Sunday.
&&
.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
As of 115 PM EST Saturday...
Aviation weather will be problematic through this period thanks
to a deep negatively tilted trough headed our way with an
associated strong cold front. IFR or worse cigs, vsbys, and
strong gusty south to southwest winds all expected through this
TAF valid period. Winds shear will also be an issue at most TAF
sites thanks to a strong low-level jet traversing the area. The
main concern through the TAF valid period will be a squall line
or QLCS moving through the CWA from west to east during the
00Z-06Z time frame. Wind gusts to 40 mph along with LIFR cigs
and vsbys will accompany this activity. Isolated thunderstorms
are possible mainly south of the RNK TAF sites.
Some mixing out this afternoon may allow for high end MVFR to
VFR cigs/vsbys for brief intervals, except near the Blue Ridge.
Winds will be SSE-SSW this afternoon/evening in advance of the
squall line in the 15-30kt range, higher at elevations above
3000 ft. Timing of the squall line with strong gusty winds,
heavy rain, and low ceilings/vsbys is BLF- LWB area between
01-03z, reaching BCB/ROA by 03-05z, and LYH/DAN 04-06z.
Clouds and rain move out from west to east behind the squall
line in the 10Z-13Z time frame, with MVFR cigs lingering into
midday in upslope western areas, becoming VFR east of the Blue
Ridge by mid morning.
/Confidence in Forecast Parameters/
Ceilings - Moderate,
Visibilities - Moderate,
Winds - Moderate to High.
Extended Aviation Discussion...
Sunday returns to VFR briefly. The front that moves through
tonight stalls to our south and will lift back north by Tuesday
with potential for widespread rain and sub VFR. VFR conditions
are expected to return briefly for late Wed through Thu, but
another strong weather system, similar to this weekend's will
impact the region Fri-Sat with strong, gusty winds, IFR or worse
cigs/vsbys, and the chance for heavy rain and possible
thunderstorms once again.
&&
.CLIMATE...
As of 330 AM EST Saturday...
Spring-like weather today into tonight may threaten some
records.
Saturday 01/11/2020
Site Record High/Year/Forecast Record Warm Low/Year/Forecast
Bluefield 67/1937/67 49/1949/54
Danville 72/2008/70 50/1972/45
Lynchburg 68/1928/66 49/1972/46
Roanoke 67/1947/65 46/1975/48
Blacksburg 59/2005/63 44/1974/50
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Wind Advisory until 4 AM EST Sunday for VAZ013-014-016>020-
022>024-032>035.
Wind Advisory until 4 AM EST Sunday for VAZ007-009>012-015.
NC...Wind Advisory until 4 AM EST Sunday for NCZ002-003-019.
Wind Advisory until 4 AM EST Sunday for NCZ001-018.
WV...Wind Advisory until 4 AM EST Sunday for WVZ044-507.
Wind Advisory until 4 AM EST Sunday for WVZ042-043-508.
&&
SYNOPSIS...RAB
NEAR TERM...RAB
SHORT TERM...RCS
LONG TERM...RCS
AVIATION...PM/RAB/RR/WP
CLIMATE...WPHazardous weather outlook, Jan 11, 4:05 AM EST, 15 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
405 AM EST Sat Jan 11 2020
VAZ007-009>012-WVZ042-043-508-120915-
Tazewell-Smyth-Bland-Giles-Wythe-Mercer-Summers-Western Greenbrier-
405 AM EST Sat Jan 11 2020
...WIND ADVISORY IN EFFECT UNTIL 4 AM EST SUNDAY...
This Hazardous Weather Outlook is for southwest Virginia and
southeast West Virginia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
VAZ013-014-018>020-022>024-033>035-WVZ044-507-120915-
Pulaski-Montgomery-Craig-Alleghany VA-Bath-Roanoke-Botetourt-
Rockbridge-Franklin-Bedford-Amherst-Monroe-Eastern Greenbrier-
405 AM EST Sat Jan 11 2020
...WIND ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO 4 AM EST
SUNDAY...
This Hazardous Weather Outlook is for central Virginia, south
central Virginia, southwest Virginia, west central Virginia and
southeast West Virginia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
In addition, stronger wind gusts with a line of showers and embedded
thunderstorms could occur tonight.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
NCZ002-003-019-VAZ016-017-032-120915-
Alleghany NC-Surry-Wilkes-Carroll-Floyd-Patrick-
405 AM EST Sat Jan 11 2020
...WIND ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO 4 AM EST
SUNDAY...
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina and southwest Virginia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
In addition, stronger wind gusts with a line of showers and embedded
thunderstorms could occur tonight. Also localized flooding may occur.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
NCZ001-018-VAZ015-120915-
Ashe-Watauga-Grayson-
405 AM EST Sat Jan 11 2020
...WIND ADVISORY IN EFFECT UNTIL 4 AM EST SUNDAY...
This Hazardous Weather Outlook is for northwest North Carolina and
southwest Virginia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
In addition, stronger wind gusts with a line of showers and embedded
thunderstorms could occur tonight. Also localized flooding may occur.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
NCZ004>006-020-VAZ043>047-058-059-120915-
Stokes-Rockingham-Caswell-Yadkin-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-
405 AM EST Sat Jan 11 2020
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia and south central
Virginia.
.DAY ONE...Today and tonight.
A line of showers and embedded thunderstorms may bring isolated damaging
wind gusts tonight.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.